Lethal cardiotoxicity, steatohepatitis, chronic pancreatitis, and acute enteritis induced by capecitabine and oxaliplatin in a 36-year-old woman
1 Department of Pathology, University of Medicine and Pharmacy of Tirgu-Mures, Tirgu-Mures, Romania
2 Department of Oncology, County Hospital of Tirgu-Mures, Tirgu-Mures, Romania
3 Intensive Care Unit, University of Medicine and Pharmacy of Tirgu-Mures, Tirgu-Mures, Romania
4 Department of Surgery, University of Medicine and Pharmacy of Tirgu-Mures, Tirgu-Mures, Romania
Diagnostic Pathology 2013, 8:150 doi:10.1186/1746-1596-8-150Published: 16 September 2013
A 36-year-old female was hospitalized with symptoms suggesting intestinal occlusion. She was diagnosed with adenocarcinoma of the ampulla of Vater (pT4N0 stage) and underwent cephalic duodenopancreatectomy 8 months ago. Five cycles of postoperative chemotherapy were administrated using capecitabine and oxaliplatin (CAPOX or XELOX), the last one being completed 1 month ago. During the present hospitalization, because of normal computed tomography and ultrasound abdominal examination, rehydration and antibiotherapy were administrated. However, 4 days after hospital admission, the patient died. At autopsy and histological examination, we found a severe myocardial sclerosis with large scarring areas, severe steatohepatitis, chronic pancreatitis with large fibrotic areas, and acute enteritis. Alcohol consumption was denied. The patient died due to associated heart, liver and pancreatic failure. This multiorgan toxicity and death following CAPOX regimen had not yet been reported in the literature.
The virtual slide(s) for this article can be found here: http://www.diagnosticpathology.diagnomx.eu/vs/6472150549833105 webcite